New Jersey, 2003

Winter Weather in New Jersey, February 26 to 27, 2003

February 26 to 27, 2003 · NWS PHI · 7 events in 7 counties and zones

A weak low pressure system developed along a stationary front across the southeastern United States during the evening of the 25th. It moved off the South Carolina coast during the day on the 26th and farther offshore that evening.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak low pressure system developed along a stationary front across the southeastern United States during the evening of the 25th. It moved off the South Carolina coast during the day on the 26th and farther offshore that evening. Southeastern New Jersey was close enough to this low pressure system to receive a steady light snow from the morning of the 26th until just past midnight on the 27th. Untreated roads became slippery, especially during the evening commute on the 26th. In Ocean County, seven traffic accidents on the Garden State Parkway caused huge delays on the roadway. In Atlantic County, an accident on the JFK Bridge in Longport closed it for hours. In Egg Harbor Township (Atlantic County), a nine vehicle chain reaction accident occurred on the Patcong Creek Bridge and caused four injuries. The Dolores Cooper Bridge in the township saw three separate accidents in a ten minute span. Accumulations included 1.0 inch in Margate (Atlantic County) and 0.8 inches in Estell Manor (Atlantic County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 26, 4:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 26, 4:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST WED FEB 26 2003

A BAND OF LIGHT SNOW APPEARS TO BE DEVELOPING OVER MARYLAND AND
DELAWARE EARLY THIS MORNING.  A SIGN OF THINGS TO COME FOR TODAY.
THE PRECIP WILL GRADUALLY EXPAND INTO MUCH OF THE REST OF OUR
FORECAST AREA AS ADDITIONAL MOISTURE FEEDS UP FROM THE SOUTHWEST.

WE DECIDED TO GO WITH AN ADVISORY FOR OUR DELAWARE AND MARYLAND
COUNTIES FOR TODAY INTO TONIGHT.  THE SAME IS TRUE FOR THE FOUR
SOUTHERNMOST COUNTIES IN NEW JERSEY.  WE SHOULD SEE ANYWHERE FROM
ONE TO FOUR INCHES IN THE ADVISORY AREA, MAINLY FROM THIS AFTERNOON
INTO THIS EVENING.

EXPECTED AMOUNTS TAPER OFF AS YOU GO FARTHER INTO THE DRY AIR WITH
ONLY SCATTERED FLURRIES ANTICIPATED FOR THE POCONOS AND FOR SUSSEX
COUNTY IN NEW JERSEY.

THIS FIRST SHOT OF PRECIP SHOULD PULL OFF TO OUR EAST TONIGHT
ALLOWING FOR A BREAK BEFORE THE NEXT PRECIP ARRIVES FOR LATE
THURSDAY INTO EARLY FRIDAY.  CONDITIONS WILL BE SLIGHTLY WARMER FOR
ROUND TWO AND AS A RESULT WE SHOULD SEE A LITTLE SLEET AND RAIN IN
OUR SOUTHEASTERN ZONES AS WELL.  MEASURABLE PRECIP SHOULD SPREAD A
LITTLE FARTHER NORTH WITH THE SECOND SOMEWHAT MORE ROBUST SYSTEM.

IT APPEARS AS THOUGH THE PRECIP WILL MOVE OUT OF OUR FORECAST AREA
ON FRIDAY MORNING AS THE UPPER TROUGH AND SURFACE LOW MOVE OUT TO
SEA.  BEYOND THAT TIME IT LOOKS LIKE SIMPLY A FEW VERY WEAK SYSTEMS
WITH LITTLE OR NO PRECIP FOR THE WEEKEND AND INTO THE EARLY PART OF
THE NEW WEEK.

IN THE MARINE FORECAST THE SMALL CRAFT ADVISORY FOR THE OCEAN SOUTH
OF LITTLE EGG INLET WILL REMAIN IN PLACE.  THERE WILL BE A HEADLINE
FOR THE OCEAN NORTH OF LITTLE EGG INLET AND FOR LOWER DELAWARE BAY
INDICATING THAT A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THURSDAY.

THE ZONE FORECASTS HAVE ALREADY BEEN ISSUED.

.PHI...WINTER WEATHER ADVISORY TODAY INTO TONIGHT FOR NORTHEASTERN
        MARYLAND (MD ZONES 8/12/15/19/20), DELAWARE (DE ZONES 1>4),
        AND EXTREME SOUTHERN NEW JERSEY (NJ ZONES 16/21>25).
       SMALL CRAFT ADVISORY FROM LITTLE EGG INLET NJ TO FENWICK
        ISLAND DE.

IOVINO
Hazardous weather outlook, Feb 26, 5:30 AM EST, 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-261230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EST WED FEB 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY INTO TONIGHT FOR
THE ENTIRE STATE OF DELAWARE.  THE ADVISORY ALSO INCLUDES THE
NORTHEASTERN MARYLAND COUNTIES OF CECIL, KENT, QUEEN ANNES, TALBOT
AND CAROLINE.  THE ADVISORY ALSO INCLUDES THE SOUTHERN NEW JERSEY
COUNTIES OF SALEM, CUMBERLAND, ATLANTIC AND CAPE MAY.  SNOW AMOUNTS
OF ONE TO FOUR INCHES ARE FORECAST FOR THE ADVISORY AREA.  LESSER
AMOUNTS ARE EXPECTED IN AREAS TO THE NORTH.

.DAYS TWO THROUGH SEVEN...

ANOTHER SHOT OF PRECIPITATION IS EXPECTED FOR LATE THURSDAY INTO
EARLY FRIDAY.  IT SHOULD BE MAINLY SNOW IN EASTERN PENNSYLVANIA AND
IN NORTHERN AND CENTRAL NEW JERSEY.  THERE WILL LIKELY BE MIXED
PRECIPITATION IN SOUTHERN NEW JERSEY, DELAWARE AND NORTHEASTERN
MARYLAND.  THE TRACK OF THE WEATHER SYSTEM REMAINS RATHER UNCERTAIN
AT THIS TIME.  WELL CONTINUE TO CLOSELY MONITOR THIS DEVELOPING
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IOVINO

In the hours before

Special weather statement, Feb 26, 5:15 AM EST, 45 minutes before
NJZ001-007>010-012>015-017>020-026-027-PAZ054-055-060>062-067>071-
261700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EST WED FEB 26 2003

...LIGHT SNOW AND FLURRIES FOR TODAY INTO TONIGHT...

A WEAK WEATHER SYSTEM WILL CONTINUE TO SPREAD MOISTURE UP FROM THE
SOUTHWEST TODAY.  CLOUDY SKIES AND OCCASIONAL LIGHT SNOW AND
FLURRIES ARE EXPECTED FOR TODAY INTO TONIGHT WITH THE BEST CHANCES
FOR SNOW BEING THIS AFTERNOON INTO THIS EVENING.

SNOWFALL TOTALS OF AN INCH OR TWO ARE POSSIBLE FOR THE PHILADELPHIA
METROPOLITAN AREA AND FOR CENTRAL NEW JERSEY.  LESSER AMOUNTS ARE
EXPECTED TO THE NORTH IN BERKS COUNTY, THE LEHIGH VALLEY AND
NORTHWESTERN NEW JERSEY.  ONLY SCATTERED FLURRIES ARE IN THE
FORECAST FOR THE POCONOS MOUNTAIN REGION.

THE LIGHT SNOW AND FLURRIES SHOULD END THIS EVENING.  HOWEVER,
ANOTHER SHOT OF SNOW IS ANTICIPATED FOR LATE THURSDAY INTO EARLY
FRIDAY.  THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY
MONITOR THIS DEVELOPING WEATHER SITUATION.

YOU CAN ACCESS THE LATEST NATIONAL WEATHER SERVICE INFORMATION ON
THE INTERNET AT THE FOLLOWING ADDRESS, WWW.ERH.NOAA.GOV/ER/PHI (ALL
IN LOWER CASE).

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Western Atlantic

When
February 26, 6:00 AM EST to February 27, 2:00 AM EST
Where
Western Atlantic forecast zone
Reported by
NEWSPAPER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Western Cape May

When
February 26, 6:00 AM EST to February 27, 2:00 AM EST
Where
Western Cape May forecast zone
Reported by
NEWSPAPER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
February 26, 6:00 AM EST to February 27, 2:00 AM EST
Where
Western Ocean forecast zone
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Eastern Atlantic

When
February 26, 6:00 AM EST to February 27, 2:00 AM EST
Where
Eastern Atlantic forecast zone
Reported by
NEWSPAPER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Eastern Cape May

When
February 26, 6:00 AM EST to February 27, 2:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
NEWSPAPER
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ocean

When
February 26, 6:00 AM EST to February 27, 2:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Southeastern Burlington

When
February 26, 6:00 AM EST to February 27, 2:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
NEWSPAPER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346163, 5346164, 5346165, 5347702, 5347703, 5347704, 5347705.